High Wind, Bland
- When
- May 11, 10:00 AM EST to 2:00 PM EST
- Where
- Bland forecast zone
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 37.134, -81.130 (the zone’s center; the record gives no point)
High winds during the midday of the 11th downed several trees and power lines in Bland County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
High winds during the midday of the 11th downed several trees and power lines in Bland County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 11, 9:30 AM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1030 AM EDT SUN MAY 11 2003 ...18Z SOUNDING WILL BE DONE... SHOWERS AND THUNDERSTORMS CONTINUING TO WEAKEN AS THEY TRACK INTO AREA OF STABILITY THIS MORNING. COLD FRONT NOW PUSHING EASTWARD THROUGH EASTERN KY AND WILL BE ENTERING THE WESTERN CWA DURING THE EARLY AFTERNOON. WITH RAIN COOLED AIR OVER THE WEST...FEEL THAT THREAT FOR AFTERNOON SHRA/TSRA OVER THE WEST IS MINIMAL AND WILL LOWER POPS AND REMOVE PRECIP A LITTLE SOONER FROM THERE. IN THE EAST CONSIDERABLE DEBRIS CLOUDINESS WILL HOLD TEMPS DOWN...BUT SOME INSTABILITY WILL DEVELOP FOR THE AFTERNOON. VERY NARROW WINDOW FOR TSRA THEIR WITH WINDS BACKED TO SOUTHWEST AT H8 FOR A BRIEF PERIOD THIS AFTERNOON BEFORE VEERING TO THE WEST AND INCREASING TO AROUND 35 KTS. THIS WILL INCREASE LOW LEVEL SHEAR...BUT WILL ALSO BE DOWNSLOPING AND POSSIBLY LIMITING CONVECTION. WILL HAVE TO WATCH VERY CLOSELY FOR POSSIBLE SEVERE WITH SOME INSTABILITY AND SHEAR...BUT TRENDS WOULD SUGGEST THREAT LESSENING AS SHORTWAVE EJECTING THROUGH NOW TAKES A LOT OF ENERGY WITH IT. WILL LOWER POPS IN THE EAST TO HIGH CHANCE INSTEAD OF LIKELY AND WILL ALSO BRING DOWN AND MAKE MAXES A LITTLE LATER...MORE LIKELY CLOSER TO THE FRONT WITH CLEARING TAKING PLACE. .RNK... NC...NONE. VA...NONE. WV...NONE. SPN
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 430 AM EDT SUN MAY 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THUNDERSTORMS ARE EXPECTED TO SPREAD EAST INTO THE MOUNTAINS THIS MORNING AND THEN REDEVELOP ACROSS THE PIEDMONT COUNTIES THIS AFTERNOON. SOME OF THESE STORMS COULD BECOME SEVERE WITH WINDS IN EXCESS OF 60 MPH AND LARGE...DAMAGING HAIL. LOCATIONS ALONG AND NORTH OF HIGHWAY 460...EAST OF THE VIRGINIA BLUE RIDGE...HAVE THE BEST POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED...ESPECIALLY BY THIS AFTERNOON.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-111600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 535 AM EDT SUN MAY 11 2003 ...SEVERE THUNDERSTORMS POSSIBLE ACROSS THE AREA TODAY... A STRONG COLD FRONT WILL MOVE EAST ACROSS THE MOUNTAINS THIS AFTERNOON...REACHING THE PIEDMONT BY EARLY THIS EVENING. SHOWERS AND THUNDERSTORMS IN ADVANCE OF THE FRONT...ARE EXPECTED TO MOVE INTO AREAS WEST OF THE BLUE RIDGE THIS MORNING...BEFORE REDEVELOPING OVER THE PIEDMONT THIS AFTERNOON. SOME OF THE STORMS WILL LIKELY BE SEVERE...WITH DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. THE GREATEST THREAT OF SEVERE WEATHER...AND POSSIBLY AN ISOLATED TORNADO ...APPEARS TO BE NORTHEAST OF A LINE FROM LYNCHBURG TO KEYSVILLE VIRGINIA THIS AFTERNOON. SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY THIS AFTERNOON...IF NOT SOONER IF THE APPROACHING STORMS MAINTAIN THEIR STRENGTH THIS MORNING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER UPDATES INCLUDING POSSIBLE WATCHES OR WARNINGS. ANOTHER STATEMENT WILL BE ISSUED AROUND NOON TODAY. JH
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355852.